EMAIL THIS PAGE TO A FRIEND

Expert opinion on drug safety

Safety of droperidol in behavioural emergencies.


PMID 15268653

Abstract

By the year 2000, droperidol had become a standard drug for the treatment of behavioural emergencies in both psychiatric and medical settings. In 2001, the US FDA issued a 'black box' warning, citing cases of QT prolongation and/or torsades de pointes. As a result, the use of droperidol has been sharply circumscribed. The authors will review the literature on antipsychotic medications in general, focusing on droperidol in particular, with regard to QT interval prolongation, dysrhythmia, and sudden death. In addition, the mechanism of drug-induced QT interval prolongation will be discussed. The authors will then review their extensive experience with droperidol. The authors conclude that, while in theory droperidol may prolong the QT interval to an extent similar to thioridazine, its long history of clinical use has shown no pattern of sudden deaths analogous to those that provoked the FDA warning. Although the numbers presented by the FDA initially appear alarming, after further evaluation it is clear that more definitive studies should have been carried out. Droperidol is safe, extremely effective, and now underused as a treatment for severely agitated or violent patients.